Hail, Denton
- When
- March 24, 4:25 PM CST
- Where
- Denton County, 2.07 mi S of Krum
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.240, -97.250
A trained spotter reported quarter-size hail on Highway 380 just south of the city of Krum, TX.
An upper level trough and a cold front ignited scattered to numerous thunderstorms on the evening of Sunday March 24, primarily along and east of the Interstate 35 corridor. Large and destructive hail was the primary severe weather occurrence.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
An upper level trough and a cold front ignited scattered to numerous thunderstorms on the evening of Sunday March 24, primarily along and east of the Interstate 35 corridor. Large and destructive hail was the primary severe weather occurrence. Collin County received the most damage from large hail, measured up to 4.5 in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 24, 2:31 PM CST, 1 hour 54 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 331 PM CDT Sun Mar 24 2019 .SHORT TERM... /Through Tonight/ Thunderstorms are expected to accompany a cold frontal passage tonight, the bulk of the activity east of the I-35 corridor. Some of the storms may be severe, with large hail and damaging winds the primary hazards. The cold front has made only slow southward progress this afternoon, with both parallel flow above the boundary and insolation in the cold sector impeding its movement. A narrow corridor of westerly flow between the front and the more humid air to the southeast has diminished the thermal discontinuity at the edge of the better moisture, and the veered flow ahead of this dryline continues to negate any potential convergence. The downslope winds within the humid air have warmed temperatures into the 80s, the thin boundary layer moisture yielding only some innocuous cumulus clouds. The more favorable instability is deeper into the warm sector, along the I-35 corridor, where MLCAPE values have topped 1000 J/kg. However, newly reinvigorated westerly flow has re-established a weak cap that should prevent any ambitious thermals from reaching their convective potential this afternoon. Our focus instead will remain farther east along the boundary, specifically from Lake Texoma into southeastern Oklahoma, where deeper moisture should allow for the initial precipitation- producing convective elements. These discrete cells will intensify quickly, initially posing a hail threat. The proximity of the surface boundary may enhance the sub-cloud helicity, but the veered flow and cloud bases near 3000 ft should limit the tornadic potential. With increasing storm duration, there will also be an attendant wind threat. Into the evening hours, the resulting outflow will enhance the frontal boundary, and a steady transition to a linear MCS should occur as the activity passes south of the I-20 corridor. The maintenance of this cold pool will allow the complex to survive well beyond its separation from the upper support (that will remain primarily north of the Red River and into the Ark-La-Tex). Backbuilding will increase as the line moves south into the deeper moisture, potentially impacting areas west of the I-35 corridor (particularly those areas that are also south of I-20), but the western reaches of the line may struggle to maintain their intensity. Although the severe potential will diminish during the early morning hours, the line may continue to pose a damaging wind threat into the predawn hours in our southeast zones. 25 && .LONG TERM... /This Week into Next Weekend/ Following our bout of strong to severe storms across parts of the region tonight, conditions will clear across North and Central Texas on Monday. A few lingering showers and isolated storms may affect the Brazos Valley through mid-morning, but with a front continuing south, precipitation should be clear of our southern counties by mid-day. While a strong storm or two cannot be ruled out during the early morning hours, the severe threat will most likely have diminished. Surface ridging will build across much of Texas through Tuesday, bringing near to slightly below normal temperatures during the first half of the week. Skies should be considerably clearer than prior days as well. However, we may have to watch the potential of some lower-level cloud cover sneaking into the Red River Valley and East Texas Monday and Tuesday, associated with cold-air advection trailing weak impulses in cyclonic flow aloft. Heights build over Texas mid-week and beyond, yielding a low-level return flow regime and increasing moisture/multi-layered clouds through the end of the week. A weak impulse and an uptick in warm-air advection may promote a few showers Thursday, but chances appear quite low and thunder seems unlikely, with only shallow convective processes at work. Rain and thunderstorm chances increase Friday into Saturday as parcel buoyancy builds and the region remains under the influence of west/southwesterly flow aloft. However, deterministic/ensemble guidance still exhibit wide spread in the evolution of a sharp impulse over the central Plains, the amplification of the northern stream, and how amplified/active the southern stream remains upstream of us. Regardless, the interaction of all these features should allow a stout cold front to drive south across our area late Friday into early Saturday, and this is generally when the highest PoPs are forecast to exist. There is a possibility of stronger storms, but widespread severe weather remains far from certain (or even likely), as robust deep-layer ascent could very well remain north of our area. This would lead to shallow frontal ascent within a somewhat capped environment, which would likely favor more anafrontal development. Still, the severe-weather potential bears watching. Temperatures fall noticeably behind the cold front next weekend, and highs are expected to be several degrees below normal. Picca && .AVIATION... /Issued 124 PM CDT Sun Mar 24 2019/ /18Z TAFs/ Thunderstorm potential tonight with wind shift. VFR Monday. Despite southwest winds, moisture trapped beneath a nocturnal inversion resulted in temporary MVFR ceilings. Surface heating has eroded this inversion, and deeper mixing will continue to lift and scatter these clouds. With abundant moisture still upstream, ceilings will be more persistent at Waco, but a transition to VFR should still occur by mid-afternoon. Thunderstorms may begin to clutter the northeast arrival corridor before 00Z. The window for convective impacts at Metroplex airports remains the same, but with increasing confidence, the 18Z package introduces a TEMPO for TSRA. A permanent wind shift will occur by midnight. At this time, it appears the linear complex along the advancing front will remain east of Waco. This potential will continue to be monitored, but any convective impacts would likely occur before the tower opens Monday morning. 25 && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 55 71 48 69 49 / 60 5 0 0 0 Waco 59 74 48 70 48 / 30 10 0 0 0 Paris 52 68 45 66 44 / 80 10 0 0 0 Denton 52 70 45 69 48 / 50 0 0 0 0 McKinney 53 69 45 67 47 / 70 5 0 0 0 Dallas 57 72 48 69 49 / 60 5 0 0 0 Terrell 57 71 46 69 46 / 70 10 0 0 0 Corsicana 60 73 48 67 47 / 60 20 0 0 0 Temple 61 74 49 70 48 / 20 10 0 0 0 Mineral Wells 50 72 44 69 47 / 20 0 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. && 11/30
Hazardous Weather Outlook National Weather Service Fort Worth TX 332 PM CDT Sun Mar 24 2019 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251100- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 332 PM CDT Sun Mar 24 2019 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected to develop late this afternoon and into the evening hours ahead of an advancing cold front. Areas that are both east of I-35 and north of I-20 are the most likely to be impacted by the storms this evening. Some of the storms may be severe with large hail and damaging winds the primary hazards. Although there may initially be discrete supercells near the boundary, veered surface flow and elevated cloud bases will limit the tornado potential. The thunderstorms will likely transition into a linear complex after midnight, primarily impacting areas that are both east of I-35 and south of I-20. Although the severe potential will diminish during the early morning hours, the line may continue to pose a damaging wind threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A line of thunderstorms may continue to impact portions of Central and East Texas during the Monday morning commute before exiting the region. Strong gusty winds and heavy rain will be the primary hazards with these storms. Thunderstorm chances return Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be requested this evening in areas that are both east of I-35 and north of I-20.
Special Weather Statement
National Weather Service Fort Worth TX
520 PM CDT SUN MAR 24 2019
TXZ093-242245-
Grayson TX-
520 PM CDT SUN MAR 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAYSON COUNTY UNTIL
545 PM CDT...
At 520 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dorchester, or near Sherman, moving east at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Sherman, Howe, Whitewright, Bells, Tom Bean, Savoy, Knollwood,
Dorchester, Southmayd and Luella.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Texas.
LAT...LON 3377 9642 3375 9641 3373 9638 3348 9638
3350 9679 3361 9679 3371 9670 3377 9650
3378 9646 3378 9644
TIME...MOT...LOC 2220Z 249DEG 18KT 3358 9668
DunnThe Dallas/Ft Worth radar (KFWS), 74 km away, was scanning. The volume nearest the first event began at 22:24 UTC.
50 hail, 3 thunderstorm wind. Local standard time, as filed.
A trained spotter reported quarter-size hail on Highway 380 just south of the city of Krum, TX.
Emergency management reported penny size hail near the intersection of Highway 75 and FM 1417 in the city of Sherman, TX.
A trained spotter reported quarter size hail approximately one mile northwest of the city of Luella, TX.
Just over 1 hail was reported in Luella, TX.
A social media report indicated ping pong ball size hail in the city of Savannah, TX.
Emergency management reported ping pong ball size hail on Highway 11 between the towns of Tom Bean and Whitewright.
A social media report indicated ping pong ball size hail in the city of Providence, TX near the intersection of FM 2931 and Cape Cod Blvd.
A trained spotter reported golf ball sized hail near the intersection of Dallas Parkway and University Dr approximately one mile southwest of the city of Prosper, TX.
A social media report indicated golf ball sized hail along Highway 423 approximately 6 miles south of Highway 380 in the city of Little Elm, TX.
A trained spotter reported golf ball size hail approximately 5 miles west-southwest of the city of McKinney, TX.
A social media report indicated golf ball size hail in the city of Frisco, TX.
A social media report indicated baseball size hail near the intersection of Coit and Main Street, just east of the city of Frisco, TX.
A social media report indicated hen-egg size hail approximately 1 mile southeast of the intersection of Lake Forest Dr and Eldorado Parkway in the city of McKinney, TX.
A social media report indicated tennis-ball size hail near the intersection of White Stallion Trail and Alma Road in the city of McKinney, TX.
A social media report indicated teacup size / 3 inch diameter hail near the intersection of Stacy Road and Alma Road in the city of McKinney, TX.
A social media report indicated softball size hail near the intersection of Alma Road and Collin-McKinney Parkway near the city of McKinney, TX.
A social media report indicated hen-egg sized hail just south of the city of McKinney, TX.
A social media report indicated hen-egg size hail in the city of Allen, TX.
A social media report indicated hen-egg size hail near the intersection of Main Street and Pinebridge Drive in the city of Frisco, TX.
A social media report indicated teacup / 3 inch diameter hail near the intersection of Alma Road and Silverado Drive in the city of McKinney, TX.
A social media report indicated hen egg size hail near the intersection of U.S. Highway 75 and Stacy Road in the city of Fairview, TX.
A trained spotter reported tennis ball sized hail approximately 3 miles north-northwest of the city of Allen, TX.
A social media report indicated tennis ball size hail in McKinney, TX.
Amateur radio reported quarter-size hail in Lewisville, TX.
Amateur radio reported quarter-size hail in Flower Mound.
A trained spotter reported quarter-size hail near the intersection of Highway 1709 and Highway 377 in the city of Keller, TX.
A social media report indicated quarter-size hail in the city of Lewisville, TX.
Two inch hail was reported to the EM on social media near the intersection of Jones St. and North Mill St in Lewisville.
A public report indicated quarter size hail at Majors Airport in the city of Greenville, TX.
Half dollar sized hail was measured a few miles north of the NWS Fort Worth Office.
Quarter-sized hail was measured at the National Weather Service office in North Fort Worth, TX.
Emergency management reported quarter size hail in the city of Colleyville, TX.
DPS reported quarter size hail approximately 4.5 miles west-northwest of the city of Emory, TX, near the intersection of U.S. Highway 69 and RCR 1310.
A trained spotter reported quarter size hail approximately 2 miles northwest of the city of Euless, TX.
A social media report indicated quarter size hail in the community of Las Colinas in the north part of the city of Irving, TX.
A public report indicated quarter size hail approximately 4 miles northeast of the city of Addison, TX.
A social media report indicated golf ball size hail near the intersection of Stratford Drive and 15th Street just west of the city of Plano, TX.
Murphy Police Department reported half-dollar size hail at their police station. Quarter sized hail was also reported in Murphy near High Point and Crestwick by a trained spotter.
A social media report indicated quarter-size hail in the city of Wylie, TX.
Amateur radio reported quarter-size hail in the city of Celeste, TX.
Amateur radio reported quarter size hail near the intersection of Southlake Blvd and Davis Blvd in the city of Keller, TX.
Hopkins County Sheriff's Department reported quarter size hail in the community of Brashear, TX.
Emergency management reported golf ball size hail in the city of Sulphur Springs, TX.
Emergency management reported golf ball size hail in the city of Seymore, TX.
Emergency management reported downed power poles and a 20-inch diameter tree toppled near the intersection of CR 1100 and FM 3389 just west of the city of Sulphur Springs, TX.
An amateur radio report indicated golf ball size hail in the city of Como, TX.
A social media report indicated half-dollar size hail over southwest portions of Fort Worth.
An amateur radio report indicated quarter-size hail in the city of Como, TX.
A social media report indicated nickel size hail in the city of Mesquite, TX.
A social media report indicated one-inch diameter tree limbs blown down and shingles removed from a building.
Amateur radio reported a 14 to 16 inch diameter tree toppled near the city of Malakoff, TX.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812824, 812827, 812828, 815568, 812825, 812829, 812826, 812830, 812831, 813143, 813144, 813145, 813146, 813147, 813148, 813149, 813150, 813151, 815571, 813152, 815569, 813153, 813154, 813155, 813156, 813181, 815410, 813182, 813183, 815570, 813184, 815572, 813185, 813187, 813188, 813189, 813190, 813191, 813192, 813193, and more.